Kentucky, 2010

Hail in Kentucky, July 17, 2010

July 17, 2010 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours of July 17th. The main threat from these storms was hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours of July 17th. The main threat from these storms was hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 3:11 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 3:11 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT SAT JUL 17 2010

.SYNOPSIS...
TWO MID LEVEL BOUNDARIES ARE LAID OUT OVER THE MID OHIO VALLEY AND
THE LOWER GREAT LAKES REGION THIS AFTERNOON. BOTH OF THE SOUTHWEST
TO NORTHEAST ORIENTED FEATURES ARE SPARKING THUNDERSTORMS ALONG
THEM. LOW PRESSURE WILL MOVE EAST THROUGH THE GREAT LAKES SUNDAY
NIGHT AND LAY OUT ANOTHER COLD FRONT THROUGH THE OHIO VALLEY EARLY
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CONVECTION WILL BE SCATTERED THIS AFTERNOON AND EVENING...AND
SHOULD DECREASE LATER THIS EVENING BUT POSSIBLY SEE THE STRONGEST
INDIVIDUAL CELLS PERSIST THROUGH THE NIGHT. DEWPOINTS IN THE LOW
TO MID 70S SOUTHWEST TO UPPER 60S NORTHEAST WILL DICTATE HOW LOW
MIN TEMPS TONIGHT GO.

ZONAL UPPER LEVEL FLOW WILL CONTINUE TO BE HARD PRESSED TO CAPTURE
DETAILS OF S/W AND OR VORT MAXIMA TO DISCERN WHERE STORMS MAY OR
MAY NOT DEVELOP. WITH THAT IN MIND A BROAD BRUSH WAS USED IN THE
PRECIP SCHEME TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
MODELS WILL CONTINUE TO BE UNDER PERFORMING IN THE NEAR TERM WITH
THE ZONAL UPPER LEVEL FLOW. THEY ARE CAPTURING THE SURFACE LOW
TRACKING EAST ON SUNDAY AFTERNOON AND OVERNIGHT BUT DIFFER
SIGNIFICANTLY ON HOW THE BOUNDARY WILL LAY OUT OVER THE OHIO
VALLEY AND ILN CWA. REGARDLESS OF THIS THE REGION WILL SEE AN
INCREASED POTENTIAL FOR SHOWERS AND THUNDERSTORMS OVERNIGHT INTO
EARLY MONDAY.

BEFORE THIS HOWEVER...THE MID LEVEL CONVERGENCE WILL COMBINE WITH
DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS THAT WILL BE AT
A HIGHER POTENTIAL DURING THE DAY...PARTICULARLY SOUTHEAST OF
DAYTON AND INTO THE SCIOTO RIVER VALLEY. HAVE LOWERED TEMPERATURES
HERE TO JUST THE MID 80S WITH THE THOUGHT THAT RAIN COOLED OR AT
LEAST SIGNIFICANT CLOUD COVER WOULD LIMIT THE UPPER BOUNDARY ON
HIGHS IN THIS AREA.

ANY STORMS THAT DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY DOWNPOURS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD. LOW
PRESSURE CENTER IS LOCATED IN WRN NY WITH CDFNT RUNNING BACK SW
INTO THE FA. MODELS STALL THIS FNT ACRS THE FA FOR THE MAJORITY OF
THE PERIOD. BY THURSDAY NIGHT INTO FRIDAY...GFS BRINGS A H5 WAVE
ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES. THIS CAUSES A
MORE SIGNIFICANT LOW TO FORM ON THE GFS. GFS SWINGS CDFNT THRU THE
FA ON SATURDAY. MEANWHILE THE ECMWF AND THE DGEX TO SOME EXTENT
LEAVES THE FNT STATIONARY INTO SATURDAY.

SO WITH THAT ALL SAID. KEPT CHC POPS FOR MUCH OF THE PERIOD. WENT
HIGHER CHC POPS DURING THE DAY VERSUS THE NIGHT.

FOR TEMPS...WENT A MODEL BLEND OF SREF/GFS MOS MONDAY AND TUESDAY
AND A CANADIAN/ECMWF/HPC BLEND FARTHER OUT.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
UNSTABLE AIRMASS AROUND THE AREA FOR THIS AFTERNOON. CU FIELD HAS
ALREADY DEVELOPED AND WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON HOURS. A FEW SHOWERS HAVE STARTED TO POP UP AROUND THE
AREA. EXPECT SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON
AND EVENING TO BE SCATTERED AND THEREFORE IT IS DIFFICULT TO
PINPOINT ANY ONE TIME THAT A THUNDERSTORM WILL IMPACT A TERMINAL.
HAVE MENTION LIMITED TO A PERIOD OF VCSH OR VCTS AND CB.
THUNDERSTORM ACTIVITY AROUND THE AREA WILL BEGIN TO DECREASE LATER THIS
EVENING. CLOUD COVER DURING THE OVERNIGHT HOURS WILL DETERMINE HOW
MUCH FOG DEVELOPMENT WILL OCCUR. AT THIS POINT HAVE A MENTION IN
AT ALL SITES EXCEPT FOR KDAY AND KCMH. ADDITIONAL THUNDERSTORM ACTIVITY
WILL BE POSSIBLE DURING THE AFTERNOON HOURS OF SUNDAY AS WELL.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY NIGHT THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Jul 17, 3:32 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
432 AM EDT SAT JUL 17 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
432 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW
OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL
POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS IS EXPECTED TO BE
LATER THIS AFTERNOON ALONG AND TO THE SOUTHEAST OF INTERSTATE 71.

IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Local storm report, Jul 17, 4:01 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             OTWAY                   38.87N 83.19W
07/17/2010  E0.75 INCH       SCIOTO             OH   PUBLIC

            TIME IS ESTIMATED

&&

JF
Local storm report, Jul 17, 4:06 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             OTWAY                   38.87N 83.19W
07/17/2010  E0.88 INCH       SCIOTO             OH   PUBLIC

            TIME IS ESTIMATED

&&

JF
Local storm report, Jul 17, 4:07 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             1 S COVEDALE            39.11N 84.64W
07/17/2010  M0.75 INCH       HAMILTON           OH   TRAINED SPOTTER

            REPORT CAME FROM DELHI AREA

&&

JF
Special weather statement, Jul 17, 4:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT SAT JUL 17 2010

KYZ091>093-OHZ077-172215-
BOONE KY-CAMPBELL KY-KENTON KY-HAMILTON OH-
510 PM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON...NORTHERN
KENTON...NORTHERN CAMPBELL AND NORTHERN BOONE COUNTIES THROUGH 615
PM EDT...

AT 509 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CONSTANCE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VILLA HILLS...
CHEVIOT...CRESCENT SPRINGS...LAKESIDE PARK...FORT
MITCHELL...LUDLOW...FORT WRIGHT...PARK HILLS...COVINGTON...
WILDER...DOWNTOWN CINCINNATI AND NEWPORT.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3927 8428 3924 8428 3922 8432 3920 8431
      3920 8428 3913 8429 3912 8430 3903 8431
      3903 8470 3914 8473
Local storm report, Jul 17, 4:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MCDERMOTT               38.83N 83.07W
07/17/2010  E1.00 INCH       SCIOTO             OH   PUBLIC

            TIME IS ESTIMATED

&&

JF

The radar

The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 17, 4:25 PM EST to 4:30 PM EST
Where
Campbell County, Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -84.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238290.